Minnesota, 2007Hail and Lightning Strike in Minnesota, September 20, 2007
September 20, 2007 · NWS FGF · 6 events in 4 counties and zones
This event set up as another nice case of elevated convection. On the morning of the 20th, an area of surface low pressure was located near Mobridge, South Dakota, with a warm front arching to the southeast (down into eastern Nebraska).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
This event set up as another nice case of elevated convection. On the morning of the 20th, an area of surface low pressure was located near Mobridge, South Dakota, with a warm front arching to the southeast (down into eastern Nebraska). A 35 to 45 knot low level jet set up from central Nebraska into northeast South Dakota, where there was also a tight moisture gradient at 850 mb. Thunderstorms initially flared up near Crookston, MN, and moved northeast at 40 to 50 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 20, 8:30 AM CST, 1 hour earlier.
Area forecast discussion, Sep 20, 8:30 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
930 AM CDT THU SEP 20 2007
FORECAST CHALLENGE FOR UPDATE CONCERNS PCPN CHANCES/COVERAGE AND
INTENSITY AS WELL AS TEMPERATURES.
CONVECTIVE COMPLEX OVER NE SD/SE ND AND WEST CENTRAL MN DRIVEN BY
MID LEVEL SHORTWAVE LIFTING NORTHEAST AND IMPRESSIVE LOW LEVEL JET
CONVERGENCE IN WARM ADVECTION ZONE. STRONGEST WARM ADVECTION AND
CONVERGENCE WITH LOW LEVEL JET GRADUALLY SHIFTS E DURING DAY SO
EXPECT CONVECTION TO FOLLOW. HAVE RECONFIGURED POPS BASED ON CURRENT
RADAR TRENDS AND EXPECTED PROPAGATION KEEPING HIGHEST POPS ACROSS
E-SE FA. DID NOT MAKE MAJOR CHANGES TO CURRENT MID RANGE AFTERNOON
POPS AS WILL HAVE TO SEE HOW FAR WARM FRONTAL BOUNDARY LIFTS NORTH
AND DEGREE OF INSOLATION TO DESTABILIZE COLUMN. WITH DEGREE OF
UNCERTAINTY ON SOLAR POTENTIAL WILL LEAVE TEMPERATURES AS IS.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
VOELKER
Hazardous weather outlook, Sep 20, 4:04 AM CST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
504 AM CDT THU SEP 20 2007
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211015-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
504 AM CDT THU SEP 20 2007
...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN
NORTH DAKOTA AND WEST CENTRAL AND NORTHWEST MINNESOTA...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS TODAY INTO
THIS EVENING FOR AREAS GENERALLY SOUTH AND EAST OF A LINE
FROM GRAND FORKS TO VALLEY CITY. THE MAIN THREAT FROM THE
STORMS WILL BE LARGE HAIL AND DAMAGING WINDS HOWEVER AN
ISOLATED TORNADO CANNOT BE RULED OUT FROM THE SOUTHERN
RED RIVER VALLEY INTO WEST CENTRAL MINNESOTA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE FOR THUNDERSTORMS LATE SATURDAY NIGHT INTO
EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED. IN ADDITION THE PUBLIC
IS ENCOURAGED TO REPORT ANY SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE.
BERG
Lightning, Grant
- When
- September 20, 9:30 AM CST
- Where
- Grant County, Barrett
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 45.920, -95.900
Lightning struck an evergreen tree in Barrett, scattering pieces of the tree across several neighboring yards. As the tree fell, it broke multiple windows and damaged the concrete steps to a house. The strike also damaged the electrical systems in three nearby homes. One home lost a microwave, two televisions, and several other smaller appliances.
Hail, Polk
- When
- September 20, 9:37 AM CST
- Where
- Polk County, 0.83 mi SE of Crookston
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 47.770, -96.610
The ground was covered with hail.
Hail, Polk
- When
- September 20, 9:50 AM CST
- Where
- Polk County, 5.61 mi E of Shirley
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 47.880, -96.500
Hail, Pennington
- When
- September 20, 9:52 AM CST
- Where
- Pennington County, 6.8 mi WSW of St Hilaire
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.990, -96.360
Hail, Red Lake
- When
- September 20, 9:52 AM CST
- Where
- Red Lake County, 1.66 mi SW of Wylie
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.950, -96.350
Hail, Pennington
- When
- September 20, 10:14 AM CST
- Where
- Pennington County, 2.81 mi S of Mavie
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 48.110, -95.940
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in Minnesota, September 20, 20071 death · $700,000 · EF0 · 68 events
- Hail and Damaging Wind in Minnesota, September 20 to 21, 2007$10 million · 3 in hail · 20 events
- Heat in Alabama, September 20, 20071 death · 1 event
- Tornado in Florida, September 20, 2007$6.2 million · EF1 · 1 event
- Hail and Damaging Winds in Minnesota, September 20 to 21, 2007$50,000 · 1 in hail · 7 events
- Tornado in Florida, September 20, 2007$2,000 · EF1 · 1 event
- Hail and Damaging Winds in South Dakota, September 20, 20071.75 in hail · 16 events
- Hail and Damaging Winds in Florida, September 20 to 21, 200750 kt wind · 13 events
- Dense Fog in Wisconsin, September 20 to 21, 20078 events
- Damaging Winds in Wisconsin, September 20, 200750 kt wind · 4 events
- Hail in South Dakota, September 20, 20071 in hail · 3 events
- Dense Fog in Wisconsin, September 20, 20073 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54686, 54675, 54676, 54677, 54679, 54680.